Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 41, NWS Amarillo, TX

May 12, 2018Cimarron County, Oklahoma; 8 counties in Texas

NWS Amarillo, TX issued this red flag warning at May 12, 2018, 3:39 AM CDT for Cimarron County, Oklahoma; 8 counties in Texas. It took effect at May 12, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2018, 3:39 AM CDT (08:39 UTC)
In effect from
May 12, 2018, 12:00 PM CDT
Expired
May 12, 2018, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4936 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS84 KAMA 120839
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
339 AM CDT Sat May 12 2018

OKZ001-TXZ001-002-006-007-011-012-016-017-122045-
/O.UPG.KAMA.FW.A.0033.180512T1700Z-180513T0200Z/
/O.NEW.KAMA.FW.W.0041.180512T1700Z-180513T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-
339 AM CDT Sat May 12 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN
PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hartley...Moore...Oldham...Potter...Deaf Smith and 
  Randall.

* 20 Foot Winds...South 15 to 25 mph with gusts around 40 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...2 to 6.

* Timing...Noon until 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ317-122045-
/O.NEW.KAMA.FW.W.0041.180512T1700Z-180513T0200Z/
Palo Duro Canyon-
339 AM CDT Sat May 12 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN
PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening.

* Affected Area...In Texas...Palo Duro Canyon.

* 20 Foot Winds...South 10 to 20 mph with gusts around 30 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...2.

* Timing...Noon until 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
365 
WWUS84 KAMA 130202
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
902 PM CDT Sat May 12 2018

OKZ001-TXZ001-002-006-007-011-012-016-017-317-130315-
/O.EXP.KAMA.FW.W.0041.000000T0000Z-180513T0200Z/
Cimarron-Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-
Randall-Palo Duro Canyon-
902 PM CDT Sat May 12 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR WESTERN PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES...

Critical fire weather conditions are no longer expected.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 12:14 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 12, 12:14 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1214 AM CDT Sat May 12 2018

.AVIATION...
06Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 06Z
Sunday. Winds at the Guymon TAF site will shift from the southeast
and south 15 to 25 knots with gusts near 30 knots around to the
west 10 to 20 knots and north by 08Z to 14Z Saturday. Winds are
then expected at become northeast and then southeast 10 to 20
knots after 18Z to 20Z Saturday. Winds at the Dalhart and Amarillo
TAF sites will mainly be from the south and southwest 10 to 20
knots increasing to 15 to 25 knots with gusts near 35 knots by 18Z
to 20Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 601 PM CDT Fri May 11 2018/

AVIATION...
Gusty southerly winds will decrease overnight. A cold front will
pass by the GUY TAF site by sunrise Saturday morning. But winds
will come around to the south there by late in the forecast. AMA
and DHT should have southerly winds pick up by early Saturday
afternoon. Skies are expected to remain VFR and any showers or
thunderstorms should stay east of the TAF sites.

PREV DISCUSSION... /Issued 548 PM CDT Fri May 11 2018/

DISCUSSION...
For this evening, have incorporated the 10 pop rule for isold
high based tstms across eastern sections of the OK and TX
Panhandles as sfc temps are close to potentially breaking the cap
and atmospheric instability is present. Dropped pops to non
mentionable after 06Z this evening due to loss of daytime
heating. If storms develop, they may become strong to marginally
severe with strong, gusty winds the primary hazard.

The sfc dryline will likely mix to the eastern parts of the fcst
area again on Saturday. If the mid level capping inversion can be
breached, the potential is there for isold tstms to form late
Saturday afternoon and evening east of where the dryline establishes
itself. Utilized the 10 pop rule for Saturday afternoon and then
bumped up to slgt chc pops Saturday evening for eastern zones. If
storms form, strong, gusty winds and perhaps hail will be the
primary hazards.

Numerical weather models suggest broad southwest flow aloft will
prevail across the southern high plains from late this weekend
into the middle of next week as an upper level low pressure storm
system over the Great Basin remains in that general vicinity while
slowly weakening. Eventually this upper level low is progged to
be replaced by another one over the southern Great Basin late next
week. Sufficient moisture should be in place to warrant slgt chc
to chc pops for showers and tstms across at least parts of the OK
and TX Panhandles from Sunday through Thursday. Continued to
undercut the Superblend pops somewhat as confidence is not that
high yet on rain chances, especially further out in time.

Andrade

FIRE WEATHER...
Critical fire weather conditions are expected through 10 PM CDT
this evening for western and central sections of the Oklahoma and
Texas Panhandles due to strong winds and low relative humidity
values. Critical fire weather conditions will be possible again on
Saturday for western sections of the Oklahoma and Texas Panhandles
due to strong winds and low relative humidity values. A Fire
Weather Watch is in effect for this area. Neither elevated nor
critical fire weather conditions are anticipated Sunday at this
time.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Dallam...Deaf Smith...Hartley...
     Moore...Oldham...Potter...Randall...Sherman.

OK...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Cimarron.

&&

11/24
Hazardous weather outlook, May 11, 9:11 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
911 PM CDT Fri May 11 2018

OKZ001>003-TXZ001>020-317-121415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
911 PM CDT Fri May 11 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Critical fire weather conditions will be possible on Saturday for
western sections of the Oklahoma and Texas Panhandles due to
strong winds and low relative humidity values. A Fire Weather
Watch is in effect for this area Saturday afternoon and evening.

Isolated thunderstorms may develop across eastern sections of the
Oklahoma and Texas Panhandles late Saturday afternoon and
evening. If storms form, they will have the potential to become
strong to severe, with strong, gusty winds and hail the primary
hazards.

Additional thunderstorms will be possible Sunday through Thursday
across parts of the Oklahoma and Texas Panhandles. If storms
develop, they will have the potential to become strong to
marginally severe, with strong, gusty winds and hail the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions on Saturday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:30 PM CDTSevere Thunderstorm WarningAMACollingsworth, Hemphill, Wheeler33 min
May 12, 4:04 PM CDTSevere Thunderstorm WarningAMAHutchinson, Ochiltree, Roberts51 min
May 12, 6:59 PM CDTSpecial Weather StatementAMAGray46 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.